Ask a doctor

Loss of Volume in a Short Period of Time? (photo)

I lost a lot of facial volume over very short period of time (less than a year). I did not loose any weight! I believe it has something to do with Botox injections since it happened after my first Botox treatment for crow's feet and on forehead. My eyes and cheecks are sunken and I have a dent on my forehead! What could cause the problem? What kind of fillers do I need? Is it safe to inject fillers in forehead? Also I need to find an experienced doctor in Chicago or surrounding suburbs. Thanks

Doctor Answers (10)

Botox treatment of the forehead and crows feet should not create cheek volume loss

+1

lower cheek volume loss is noted after purposeful Botox injections for masseter muscle treatment of teeth clenching but not forehead or crows feet treatment.  Mid cheek volume loss and sunken eyes may very well be related to a different reason other than Botox treatment of horizontal forehead lines and crows feet.

There are many fillers and "volumizers" that can be used for facial hollowness and one should have an in-person consultation to determine what is best.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox and volume loss?

+1

Botox treatments are temporary and don't cause volume loss. Part of the aging process is volume loss and I would recommend visiting with a well-trained, reputable, and experienced provider for all of your options.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 132 reviews

Loss of facial volume- Fillers!!

+1

Loss of volume in your eyes and cheeks is not likely from the Botox. There are many other causes for loosing volume of the face including medications and some medical conditions. 

Your face can certainly be made fuller and more youthful with fillers such as Juvederm or Restylane. They work quite well. It only takes a few minutes to perform the procedure. The results are visible right away. You can even go to dinner the same night. These fillers last about 9 months to a year. 

Michael Horn, MD
Chicago Plastic Surgeon
4.5 out of 5 stars 21 reviews

You might also like...

Loss of volume isn't from Botox

+1

Botox can't cause loss of volume. Particularly, if you had your crow's feet and forehead done, there is no way it would or could affect your cheek area's volume. Fillers can be safely used on the forehead, in the upper cheeks, and tear troughs, as long as you find an experienced injector. There are many experienced injectors in Chicago that post on RealSelf. Find some, get consultations, and go from there. But also know that your severe facial volume loss isn't from Botox - so you might want to visit a GP and have some bloodwork done, especially if you have other things going on besides the facial volume loss.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Loss of facial volume from Botox ?

+1

Dear Patient,

I concur with my other colleagues here: I have never heard or read any reports of facial volume loss related to Botox.

First I would make sure you do not have any major weight fluctuation, or any underlying medical conditions which could maybe explain this. ( Parry-Romberg syndrome for instance, which is quite rare )

then, the only other factor I could think of, is with the muscular relaxation from the Botox, it did change the dynamic musculature relationship of your face. I see that sometimes from injection of Botox in Crow's feet: the cheeks will appear " flatter " because the Orbicularis oculi, the round muscle around your eyes, does not contract as much.

It would be best if you could let the botox wear off for the next 3 months.

then take pictures of your face and compare them with older photos ?

I would not advise you to jump to Facial fillers yet until you and your doctor have figured out what is potentially going on.

Good luck,

Sincerely,

Florence Mussat, M.D.

Florence Mussat, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 9 reviews

Botox and facial volume loss

+1

To my knowledge, Botox has not been associated with facial volume loss, and I have not encountered this problem in anyone else.  It would be wise to see your doctor to be sure there is no other cause for your volume change.  If there is no underlying medical condition, fillers can be used in the forehead.  There are many choices, but the hyaluronic acid fillers like Restylane and Juvederm would be good choices for the forehead.  

Lawrence A. Osman, MD
Woodland Hills Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Botox Does Not Cause Loss of Facial Volume

+1

As far as I know and have seen, Botox doesn't cause loss of facial volume. It is very safe and effective for diminishing dynamic lines. I recommend you consult with a board-certified dermatologist or facial plastic surgeon.  If indeed you do have some loss of facial volume, injectable fillers may be the best next treatment.

 

Channing R. Barnett, MD
New York Dermatologist
4.5 out of 5 stars 4 reviews

Loss of facial volume

+1

Botox is very safe for injection in the face.  I've never heard of a patient losing facial volume due to botox.  Consult with a Board Certified Plastic Surgeon or Dermatologist regarding this issue.

Robert E. Zaworski, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 23 reviews

Loss of facial volume

+1

I'd get assessed by a dermatologist or plastic surgeon to really help ascertain why you may have lost volume ; it certainly was not from Botox injections. Fillers like juvederm and restylane can be injected just about anywhere on the face including the forehead.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 19 reviews

Loss of volume in face after Botox

+1

Normally, a Botox treatment would not cause loss of volume in the face.  You definitely can use fillers on the forehead and it is safe to do so.  There are several options of fillers, including Restylane, Juvederm, Radiesse, Sculptra and Artefill.  I definitely would discuss this with your doctor to get a more thorough evaluation and more information on the potential treatments that could help you.  

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.